Azithromycin and long qt

Common Questions and Answers about Azithromycin and long qt

zithromax

Hi, My 13 year old daughter was tagged on two seperate machines as being borderline Long QT. Both of them were looked at by two different cardiologists, and were deemed as normal. Her pediatric cardiologist said she was at 420 mm's, which is normal. She did provide me with a list of drugs to be avoided, only because I was interested.
If someone here who has used azithromycin to battle Lyme and Bart could help comfort me in my decision to continue with the azithromycin therapy that would be great. Below are my concerns: I am still confused as to whether or not I am experiencing adverse drug effects or a 'herx.' It is difficult to know because this disease has literally affected every tissue in my body. However, there are a couple things that make me suspicious of a drug allergy/adverse effect. 1.
-- Patients with certain risk factors may be subject to life-threatening cardiac arrhythmias when taking azithromycin (Zithromax, Zmax), the FDA said Tuesday. Existing QT prolongation, bradycardia, and low blood levels of magnesium or potassium are among the risk factors associated with the threat, according to an FDA drug safety communication posted on the agency's website.
Prior to intake of Zithromax, history of liver disease, kidney disease, heart rhythm disorder; or history of Long QT syndrome. are indeed important considerations. Like all antibiotics, adverse side effects may occur, though patients may or may not experience these. There are many types of medications including antibiotic available in the market and it is best that you discuss this with your doctor for proper management. Take care and do keep us posted.
Hello, Long QT syndrome is a relatively rare syndrome. It is true that people can have a normal QTc on their EKG and still have "long QT syndrome" but his is very rare. Your chances of developing long QT syndrome from taking azithromycin is VERY rare. This would be different if you told me that you had a family history of sudden cardiac death, long QT syndrome, or syncope with a longish QT on EKG. The FDA in the US is very strict.
The problems with mycins is that they can prolong QT interval when mixed with the wrong medications. Azithromycin is the one exception -- it does not prolong QT interval and does not inhibit the same liver enzymes. If you have concerns about the antibiotics, you should address them with the prescribing doctor. You want to make sure that the antibiotics cover the organisms for which they were prescribed to treat. It has been a long time since I've treated sinus infections.
Research shows that arrhythmia's associated with Azithromycin, namely Torsade de Pointes, in the absence of congenital Long QT syndrome or a history of long QT, was very, very rare. (Torsade is very rare anyway) Infact, the pro-arrhythmic effect seen of another macrolide, Erythromycin, was actually attenuated or blocked by Azithromycin. Try to take some comfort in that... :) When I took Z-Pak years ago, I actually noticed a decline in my PVC's. Let's hope you see the same soon!!
i looked this up at one point because i was prescribed this antibiotic and the doctor wanted to do an ekg first to make sure i didn't have long qt interval. you can look this up on google, there is a lot of information about it. i'm sure it will be fine.
Hi, I am sure that many people read your post, and most, I am sure, are as saddened as I am to hear of the passing of your Niece. Doctors and medications can be quite confusing. I once was taking a Beta Blocker and had seen a new Neurologist, who wanted to start me on a Calcium Channel Blocker as well. I told him that I had read that the combination could be harmful to some people, but he balked at that.
gov/health/health-topics/topics/heartattack/ From your post, you were treated with Tamiflu, along with 2 antibiotics, azithromycin (Z Pack) and levofloxacin. Tamiflu is indicated for treatment of influenza or "flu", and it should begin within 2 days of onset of the "flu" symptoms. Azithromax is usually used to treat patients with community-acquired pneumonia. You stated that levofloxacin was added to treat strep throat.
I was wondering where the best place for me would be to find a complete list of medicines I should stay away from with Long QT syndrome. I have a list but it is over 5 years old, and I am in need of a new one! Thank You!
Why should you take antibiotics if your heart is structurally normal? Dentists are very aware of this problem, and by the slightest suspicion they will usually give you antibiotics, either systemic meds or rinsing your mouth. Usually, this is done if people suffer from valve dysfunction, previous heart surgery or previous peri/myo/endocarditis. Antibiotics in general do not prolong QT.
Finally one doctor told me that these mycin drugs can cause a prolongation of QT (?) interval, (even though I don't have long QT syndrome) and could possibly be the cause my problems. Anyway, to make a long story short, I try to avoid drugs with *mycin* in the generic name. Your Zithromax is a *mycin drug too, so maybe you could try to avoid it in the future.
Zithromax(Azithromycin) has been associated with drug induced long qt syndrome which can cause life threatening ventricular arrhythmias known as torsades de pointes, but lacks substantial evidence for causing torsades de pointes. REF: http://www.arizonacert.org/medical-pros/drug-lists/list-02.
hey all, i really think that you should seriously think about the chemicals that are around you. I have been reading all the posts since I wrote last and I honestly believe that our problems are chemical related ie: cleaning products which are used EVERYWHERE!!! I wrote above explaining how both me and a co-worker experienced this smell of smoke for almost a year. It took alot of trouble shooting and alot of questions to the janitors, fellow workers in my store as well as our other stores.
MedHelp Health Answers